Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 69, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 9, 2009, 5:29 PM EDT for Chatham County, Randolph County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2009, 5:29 PM EDT (21:29 UTC)
- Expired
- May 9, 2009, 6:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Chatham County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:00 PM EDT | TSTM WND DMG | 7 W Pittsboro, NC | TREE DOWN ON BUCKNER CLARK RD. ALSO REPORTS OF MORE TREES AND POWERLINES DOWN ALONG HWY 64 AROUND PITTSBORO. RADAR ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 1:17 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 682 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 092129 RRA
SVRRAH
NCC037-151-092215-
/O.NEW.KRAH.SV.W.0069.090509T2129Z-090509T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT SAT MAY 9 2009
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA
EASTERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 615 PM EDT
* AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
ASHEBORO TO 7 MILES SOUTHWEST OF ULAH...OR ALONG A LINE EXTENDING
FROM RANDLEMAN TO 12 MILES SOUTHWEST OF ASHEBORO...MOVING EAST AT
50 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SEAGROVE...RAMSEUR...
LIBERTY...STALEY...
SILER CITY...HASTY...
GOLDSTON...
PITTSBORO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3590 7975 3589 7956 3589 7954 3584 7954
3584 7925 3587 7925 3586 7913 3555 7921
3557 7923 3553 7927 3555 7929 3554 7931
3553 7931 3551 7935 3550 7992
TIME...MOT...LOC 2129Z 277DEG 44KT 3584 7980 3556 7990
$$
SMITH2 follow-up statements
000
WWUS52 KRAH 092146
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
546 PM EDT SAT MAY 9 2009
NCC037-151-092215-
/O.CON.KRAH.SV.W.0069.000000T0000Z-090509T2215Z/
CHATHAM NC-RANDOLPH NC-
546 PM EDT SAT MAY 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR EASTERN RANDOLPH AND WESTERN CHATHAM COUNTIES...
AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM STALEY TO SEAGROVE...OR ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF SILER CITY TO 11 MILES SOUTHEAST OF
ASHEBORO...MOVING EAST AT 50 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... COLERIDGE...SILER
CITY...HASTY...HARPERS CROSSROADS...GOLDSTON AND PITTSBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3590 7975 3589 7956 3589 7954 3584 7954
3584 7925 3587 7925 3586 7913 3555 7921
3557 7923 3553 7927 3555 7929 3554 7931
3553 7931 3551 7935 3550 7992
TIME...MOT...LOC 2146Z 276DEG 44KT 3582 7948 3557 7969
$$
SMITH000
WWUS52 KRAH 092214
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
614 PM EDT SAT MAY 9 2009
NCC037-151-092222-
/O.EXP.KRAH.SV.W.0069.000000T0000Z-090509T2215Z/
CHATHAM NC-RANDOLPH NC-
614 PM EDT SAT MAY 9 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANDOLPH AND WESTERN
CHATHAM COUNTIES EXPIRES AT 615 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...HEAVY RAIN WILL
LIKELY CONTINUE FOR THE NEXT 20 TO 30 MINUTES ACROSS SOUTHERN
CHATHAM COUNTY.
IF YOU OBSERVED DAMAGING WINDS...OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3590 7975 3589 7956 3589 7954 3584 7954
3584 7925 3587 7925 3586 7913 3555 7921
3557 7923 3553 7927 3555 7929 3554 7931
3553 7931 3551 7935 3550 7992
TIME...MOT...LOC 2212Z 276DEG 44KT 3579 7909 3554 7930
$$
SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:35 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 9, 2:35 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 235 PM EDT SAT MAY 9 2009 .SYNOPSIS... A COLD FRONT WILL APPROACH THE REGION THIS EVENING AND MOVE THROUGH THE AREA OVERNIGHT. ALONG AND AHEAD OF THE FRONT...EXPECT AT LEAST SCATTERED THUNDERSTORMS. BEHIND THE COLD FRONT...COOLER HIGH TEMPERATURES WILL OCCUR FOR LATE IN THE WEEKEND THROUGH AT LEAST THE EARLY PART OF NEXT WEEK. HIGHS WILL BE NOTICEABLY COOLER MONDAY. && .NEAR TERM /THROUGH SUNDAY/... AS OF 205 PM SATURDAY... DISCRETE THUNDERSTORMS HAD DEVELOPED DURING THE EARLY AFTERNOON ALONG AND JUST EAST OF HIGHER ELEVATIONS IN AREAS WHERE MSAS IN PARTICULAR SHOWED THE HIGHEST INSTABILITY THIS AFTERNOON...TO -7C IN TERMS OF LIFTED INDICES. SPC MESOANALYSIS ALSO INDICATED THE BEST SURFACE-BASED CAPE THERE...AROUND 2000J/KG. WHILE INITIALLY THUNDERSTORMS MAY HAVE A LITTLE DIFFICULTY PENETRATING INTO CENTRAL NORTH CAROLINA...BOTH THE 12Z GFS AND NAM ARE CONSISTENT WITH EARLIER THINKING IN THAT THE CAP BETWEEN 700MB AND 850MB WILL ERODE DURING THE REST OF THE AFTERNOON...WITH GOOD CAPE DEVELOPING OVER THE WESTERN PIEDMONT AROUND 21Z. ALTHOUGH BOTH THE GFS AND NAM BUFR SOUNDINGS SHOW GREATER CIN TOWARD KFAY AND KRWI DURING THE EVENING WITH THE GREATER 0-6KM SHEAR AND LIFT FARTHER NORTH TOWARD THE VIRGINIA BORDER...THOSE SOUNDINGS STILL SHOW NARROW CAPE WHICH SHOULD ALLOW AT LEAST SCATTERED THUNDERSTORMS TO MOVE EAST THROUGH CENTRAL NORTH CAROLINA THIS EVENING. HELICITY VALUES ARE GENERALLY 100M2/S2 OR LESS...AND MODEL SOUNDINGS ALSO SHOW ONLY A SLIGHT CURVE AT BEST TO HODOGRAPHS WHICH PROMPTS THE PRIMARY SEVERE WEATHER THREAT BEING DAMAGING WIND WITH 925MB AND 850MB WINDS NEAR 35KT. LARGE HAIL IS A POSSIBILITY WITH THE MOST ROBUST UPDRAFTS...AS THE FREEZING LEVELS ARE EXPECTED TO BE NEAR 15KFT. THE FRONT WILL NOT MOVE THROUGH CENTRAL NORTH CAROLINA UNTIL LATE TONIGHT...BUT UPPER DIVERGENCE AND MID-LEVEL SHORTWAVE ENERGY MOVE EAST OF CENTRAL NORTH CAROLINA BY 06Z WITH 850MB THETA-E IN PARTICULAR DIMINISHING QUICKLY OVERNIGHT. THE NAM IS FASTER THAN THE GFS WITH THE LATTER...AND THE GFS MAY BE SLIGHTLY MORE ACCURATE WITH THE ACTUAL FRONT NOT MOVING THROUGH UNTIL LATE. CHANCES FOR SHOWERS SHOULD BECOME PRETTY LOW OVERNIGHT AS BOTH NAM AND GFS BUFR SOUNDINGS BECOME FAIRLY STABLE AS DRY AIR MOVES IN. LOWS SHOULD BE IN THE UPPER 50S TO MID 60S. GENERALLY DRY AND STABLE CONDITIONS ARE ANTICIPATED SUNDAY. WHILE THE FRONT SLOWLY MOVES SOUTH OF CENTRAL NORTH CAROLINA...BOTH THE GFS AND THE NAM SUGGEST A PERIOD OF MID-LEVEL CLOUDS MOVING ACROSS THE REGION DURING THE MORNING. THESE GENERALLY WANE BY EARLY AFTERNOON. THE GFS IS CLOSE TO THE SANDHILLS AND SOUTHERN COASTAL PLAIN WITH MINIMAL QPF SUNDAY...BUT AGAIN SOUNDINGS ARE STABLE AND MOISTURE ALOFT IS NOT COLDER THAN -10C. AS A RESULT...WILL KEEP THE FORECAST DRY WITH HIGHS WITHIN A DEGREE OR THREE OF 80. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... AS OF 235 PM... FAST ZONAL FLOW ALOFT ALWAYS DIFFICULT FOR MODELS TO HANDLE. MODELS HOWEVER ARE IN ROUGH AGREEMENT IN DRIVING A TROUGH THROUGH NEW ENGLAND SUNDAY NIGHT WHILE MOISTURE UNDERCUTS A WEAK LOW LEVEL HIGH PRESSURE SYSTEM IN THE MIDWEST. THE GFS HAS FEEDBACK PROBLEMS AT THIS TIME AND IS SUSPECT. OTHER MODELS DEVELOP WEAK LEE SIDE TROUGHING BEFORE SUNRISE MONDAY. THUS HAVE CONFINED RAIN CHANCES SUNDAY NIGHT TO LATE AND IN THE WEST WHERE WEAK LIFT FROM THIS TROUGH MAY AID LIFT. THERE ARE TIMING DIFFERENCES IN PUSHING THIS TROUGH THROUGH CENTRAL NORTH CAROLINA MONDAY...AND THE SYSTEM IS QUITE WEAK. GIVEN THE DIFFICULT PATTERN WILL LEAVE RAIN CHANCES MONDAY AT FORTY PERCENT. THIS WEAK LOW LEVEL TROUGH WILL EXIT BY SUNSET MONDAY... AND MONDAY NIGHT AND TUESDAY SHOULD BE DRY. THE GFS HAS DROPPED LOW LEVEL THICKNESS SIGNIFICANTLY FOR MONDAY TO MATCH THE NAM MODELS LATEST TWO RUNS. VALUES SUGGEST AFTERNOON HIGHS AT LEAST TEN DEGREES BELOW NORMAL...AND IF PRECIPITATION LINGERS INTO THE AFTERNOON...THOSE VALUES MAY BE TOO WARM. ALTHOUGH SURFACE WINDS WILL BE FROM THE NORTHEAST TUESDAY... FLOW IS WEAK AND SUNSHINE SHOULD ALLOW AFTERNOON HIGHS TO SETTLE CLOSE TO SEASONAL NORMALS. AFTERNOON HIGHS 65 TO 70 MONDAY...MID TO UPPER 70S TUESDAY. OVERNIGHT LOWS IN THE FIFTIES SUNDAY NIGHT...NEAR 50 MONDAY NIGHT. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... AS OF 205 PM SATURDAY... A SURFACE HIGH PRESSURE RIDGE WILL RESIDE DOWN THE EASTERN SEABOARD AND INTO CENTRAL NORTH CAROLINA ON WEDNESDAY...WHICH LOOKS TO BE VERY NICE DAY WITH LIMITED CLOUD COVER AND NORMAL TO SLIGHTLY ABOVE NORMAL TEMPS. THE SURFACE HIGH PRESSURE AXIS SLIDES OFFSHORE ON WEDNESDAY...ALLOWING THE RETURN OF SOUTHERLY FLOW ON THURSDAY. MEANWHILE...AN UPPER-LEVEL SHORTWAVE IS PROGGED TO TRAVERSE THE NORTHERN HALF OF THE COUNTRY...DRIVING A SURFACE FRONTAL SYSTEM TOWARD OUR AREA. DEEP MOISTURE AND RAIN CHANCES WILL INCREASE ON THURSDAY...ALTHOUGH SHORTWAVE RIDGING BETWEEN THE APPROACHING SYSTEM AND A CUTOFF LOW OVER THE ATLANTIC COULD INITIALLY LIMIT SHOWER AND THUNDERSTORM DEVELOPMENT ON THURSDAY. MODEL DIFFERENCES EXIST ON THE TIMING OF FRONTAL PASSAGE ON FRIDAY...WITH THE GFS POTENTIALLY AS MUCH AS 12 HORUS FASTER ON FRIDAY MORNING...WITH THE ECMWF LATER ON FRIDAY. THE ECMWF HAS BEEN PREFERRED...LEANING A LITTLE BIT MORE TOWARDS THE GFS ENSEMBLE MEAN PER HPC THIS MORNING. THEREFORE...WILL CONTINUE TO CARRY A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY EVENING. GUIDANCE NOT SUGGESTIVE OF MUCH OF AN AIRMASS CHANGE WITH THE FRONT...CONTINUING HIGHS IN THE UPPER 70S TO LOWER 80S INTO THE WEEKEND. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 205 PM SATURDAY... PRIMARY HAZARDS FOR ALL TAF SITES IN CENTRAL NORTH CAROLINA THROUGH THE EVENING WILL BE SCATTERED THUNDERSTORMS. SOME OF THE STORMS COULD LOCALLY BE SEVERE. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS ARE ANTICIPATED WITH GUSTY...SOUTHWEST WINDS GRADUALLY DIMINISHING IN SPEED LATE THIS AFTERNOON AND INTO THE EVENING AS THE DIRECTION VEERS TO THE WEST. OVERNIGHT...AS THE FRONT MOVES SOUTH THROUGH CENTRAL NORTH CAROLINA...WINDS WILL CONTINUE TO VEER TO NORTHWEST TO NORTH. DESPITE A PERIOD OF MID-LEVEL CLOUDS LATE TONIGHT THROUGH SUNDAY MORNING...VFR CONDITIONS ARE EXPECTED THROUGH THE DAY SUNDAY. WINDS WILL BE NORTHERLY BUT GENERALLY 10KT OR LESS WITH A FEW WIND GUSTS IN THE TEENS KTS. BEYOND THE 18Z TAF PERIOD INTO SUNDAY NIGHT... CLOUDS ARE EXPECTED TO THICKEN AND LOWER ONCE AGAIN. AREAS OF LIGHT RAIN ARE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY WITH CONDITIONS PREDOMINANTLY VFR. AREAS OF MVFR CONDITIONS ARE POSSIBLE ESPECIALLY MONDAY...AND LOCAL IFR CONDITIONS CANNOT BE COMPLETELY RULED OUT THEN. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DJF NEAR TERM...DJF LONG TERM...BLS AVIATION...DJF
Hazardous weather outlook, May 9, 2:30 PM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT SAT MAY 9 2009 NCZ011-026>028-041>043-077-078-085-086-088-089-101600- HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-HARNETT-WAYNE- SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 230 PM EDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON...AFTER 4 PM. SOME OF THE STORMS COULD BE SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS AND LARGE HAIL. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL GRADUALLY DIMINISH OVER CENTRAL NORTH CAROLINA FROM WEST TO EAST THIS EVENING. ANY THUNDERSTORM THAT DEVELOPS COULD PRODUCE FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER THAT OCCURS. NCZ007>010-021>025-038>040-073>076-083-084-101600- PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON- RICHMOND- 230 PM EDT SAT MAY 9 2009 ...SEVERE THUNDERSTORM WATCH 281 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON...AFTER 3 PM. SOME OF THE STORMS COULD BE SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS AND LARGE HAIL. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL GRADUALLY DIMINISH OVER CENTRAL NORTH CAROLINA FROM WEST TO EAST THIS EVENING. ANY THUNDERSTORM THAT DEVELOPS COULD PRODUCE FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... FORMAL SKYWARN SPOTTER ACTIVATION HAS ALREADY TAKEN PLACE AND IS APPRECIATED. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER THAT OCCURS. DJF
In the hours before
Special weather statement, May 9, 3:56 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 356 PM EDT SAT MAY 9 2009 NCZ021-092100- FORSYTH- 356 PM EDT SAT MAY 9 2009 ...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH COUNTY THROUGH 500 PM EDT... AT 356 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEWISVILLE TO 25 MILES WEST OF CLEMMONS...OR ALONG A LINE EXTENDING FROM 8 MILES WEST OF WINSTON-SALEM TO 16 MILES WEST OF MOCKSVILLE...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WINSTON-SALEM AROUND 415 PM EDT. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... PFAFFTOWN... WINSTON-SALEM...CLEMMONS...SEDGE GARDEN...AND...WALKERTOWN... KERNERSVILLE. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE PONDING OF WATER ON ROADWAYS BECOMES MORE PROBLEMATIC. JFB
Special weather statement, May 9, 4:26 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 426 PM EDT SAT MAY 9 2009 NCZ038-092115- DAVIDSON- 426 PM EDT SAT MAY 9 2009 ...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON COUNTY THROUGH 515 PM EDT... AT 425 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER ARCADIA...OR ABOUT 10 MILES NORTHWEST OF LEXINGTON...MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ARCADIA...AND... MIDWAY...WELCOME...THOMASVILLE. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM. THESE STORMS ARE SHOWING SIGNS OF STRENGTHENING AND WILL BE MONITORED FOR POSSIBLE WARNINGS. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. JFB
Special weather statement, May 9, 4:45 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 445 PM EDT SAT MAY 9 2009 NCZ021-022-038-039-092145- DAVIDSON-FORSYTH-GUILFORD-RANDOLPH- 445 PM EDT SAT MAY 9 2009 ...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH...GUILFORD... DAVIDSON AND RANDOLPH COUNTIES THROUGH 545 PM EDT... AT 442 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINSTON-SALEM TO ABOUT 10 MILES WEST OF SALISBURY MOVING EAST AT 35 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... LEXINGTON... THOMASVILLE...ARCHDALE...GORDONTOWN...DENTON...CLIMAX. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. SMITH
Local storm report, May 9, 5:25 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL PLEASANT GARDEN 35.96N 79.77W
05/09/2009 E0.88 INCH GUILFORD NC LAW ENFORCEMENT
NICKEL HAIL REPORTED BY LAW ENFORCEMENT.
&&
ELLISLocal storm report, May 9, 5:26 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
526 PM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND DMG PLEASANT GARDEN 35.96N 79.77W
05/09/2009 GUILFORD NC LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED TREES DOWN IN PLEASANT GARDEN.
&&
ELLISThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:54 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 66 min |
| May 9, 5:01 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 44 min |
| May 9, 5:29 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 46 min |
| May 9, 5:46 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 59 min |
| May 9, 6:00 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Granville, Harnett, Lee, Wake | 60 min |
| May 9, 6:40 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 65 min |
| May 9, 7:14 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Wilson | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.